Q:

5/14/2014
A 50 year old patient has 2 episodes of preoperative anaphylaxis during orthopedic procedures, in between the procedures she had a cholecystectomy without anaphylaxis. She was diagnosed with latex allergy after first anaphylaxis but latex IgE drawn after second anaphylaxis was negative. Both episodes happened at the end or near the end of the procedures, during the second episode they just irrigated with a NaCl/Bacitracin solution and gave a cocktail of lidocaine, morphine, toradol, epinephrine, and ropivacaine. She is scheduled for another orthopedic surgery next week and there is a lot of anxiety without knowing the culprit and her requiring ICU care and remaining intubated for days after last episode after developing severe shock. Bacitracin will be avoided along with a variety of other drugs that were common between the two surgeries causing anaphylaxis. Is there benefit to pre treating with Benadryl and Prednisone? The anesthesiologist said there would be no benefit but I don't see what it could hurt?

With her cholecystectomy, she received propofol, glucagon, Zofran, Solu-Cortef, Fentanyl, Vecuronium, and morphine. There was no perioperative antibiotic utilized. This surgery was occurred without any allergic reactions. With her hip revision surgery, she received vancomycin as her perioperative antibiotic. Other medications administered included: Solu-Cortef, Versed, Fentanyl, rocuronium, propofol, succinylcholine, vecuronium, ephedrine, phenylephrine, and Dilaudid prior to her experiencing her anaphylaxis episode. After symptoms occurred, she received vasopressin, epinephrine, diphenhydramine, Solu-Medrol, Pepcid, Solu-Cortef, vecuronium, albuterol, Zofran, neostigmine, Robinul, and Versed.

Skin testing was performed. Results: negative skin tests to penicillins, cephalosporins, atracurium, fentanyl, propofol, succinylcholine, and vecuronium. Positive skin test to intradermal morphine at concentration of 1:1000.

Unable to test for Bacitracin which is thought to possibly be the culprit.

Also of note, she has dermatomyositis and receives IvIg and will start her 5 day course at the end of this week before the surgery occurs next Thursday. Thoughts?

A:

Thank you for your inquiry.

First of all, I would like to mention five very important references (1-5) which discuss the general approach to any patient who has had an anaphylactic event during anesthesia, and also give appropriate skin test concentrations for testing to relevant drugs. Many of these references are available to you free of charge online, and I believe you would find any one of them very helpful in your approach to this patient. The references are seen immediately below:

1. Hepner DL and Castells MC. Anaphylaxis during the perioperative period. In: Anesthes analg 2003; 97:1381-1395 (International Anesthesia Research Society). You can actually reach this reference by simply "Googling" "anaphylaxis during the perioperative period." This article cites a number of references which you can obtain by simply "clicking" on the specific reference number at the end of the article. This should also pull up specific protocols for skin testing.

2. Ebo DG, et al. Scandinavian clinical practice guidelines on the diagnosis, management, and follow-up of anaphylaxis during anesthesia: some diagnostic issues. ACTA Anaesthesiol Scand 2007, July; 51(6):655-670.

3. Ebo et al: Allergy 2007, May; 62(5):471-487. It is entitled "Anaphylaxis during anesthesia: diagnostic approach.

4. Lieberman et al: The diagnosis and management of anaphylaxis practice parameter: 2010 Update. Journal of Allergy and Clinical Immunology Vol. 115, Issue 3, Supplement 2, Pages S483-S523 (Chapter on anaphylaxis during anesthesia).

5. Ewan PW, Dugue P, Mirakian R, Dixon TA, Harper JN, Nasser SM. BSACI guidelines for the investigation of suspected anaphylaxis during general anaesthesia. Clin Exp Allergy. 2010 Jan;40(1):15-31. doi: 10.1111/j.1365-2222.2009.03404.x.

Next, I would like to deal with your immediate question as to whether or not pretreatment would be helpful. In general, pretreatment for perioperative reactions is not as helpful as we would like (1, 2 below). This appears to be especially true for anaphylactic reactions to latex. However, as you mentioned, pretreatment protocols have been successful to prevent anaphylactic reactions to agents such as radiocontrast, and pretreatment with the protocol used for anaphylactic reactions to contrast would certainly not hurt. Thus one could rationalize employing this regimen. For your convenience, one of the regimens that has shown to be effective in preventing radiocontrast reactions that is commonly used, is the following:

1. Prednisone by mouth 50 mg given at 7, 13, and 1 hour prior to the procedure.

2. Diphenhydramine intramuscularly given 1 hour before the procedure.

Since your patient may not be able to take oral medications during this pre- operative period, you could substitute Solu-Cortef 200mg for any prednisone dose. As noted, there is no definitive evidence that it would be helpful, but it would certainly not be harmful.

The next issue I think that should be addressed is skin testing to bacitracin. Skin testing to bacitracin has been done. The abstract copied below will give you the concentration that was used, and I would suggest performing a skin test to this agent. If it was positive, it would certainly give you some reassurance that bacitracin was the culprit, and would allow more confidence in proceeding with surgery in its absence.

Since your patient has had two reaction I would also obtain a baseline serum tryptase since, although not likely, an underlying mastocytosis could be a predisposing factor(3).

As mentioned, the references noted above will discuss the general strategy that one uses to approach a patient who has experienced perioperative anaphylaxis, and for the most part, you have utilized this strategy which includes:

1. Skin testing to all suspect agents and any agent that is to be given during the procedure if published concentrations exist for the drug(s) in question. It sounds like you have performed skin testing to all drugs that will be used. If not, you should consider doing so using the concentrations noted in references 1 through 5.

2. Avoiding any drug which is suspect based upon what was administered during the events. And certainly you plan on doing this.

Beyond that, I know of nothing else to offer other than using a latex-safe environment, which is commonly done when a culprit has not been identified because the sensitivity of the in vitro tests for latex allergy is not as good as we would like, and there have been false-negative results. However, I assume in your case, the patient had a cholecystectomy in an operating room using latex without ill effect. If so you would not need to use a latex safe room. But if not I would strongly consider a latex-safe operating room for any future surgeries in spite of the negative in vitro tests.

In summary, I would suggest the following:

1. Even though pretreatment, as noted, has not been documented to be as effective as we had hoped, it would not hurt to do so, and any protection that can be achieved is warranted due to the severity of her episodes.

2. I would skin test to bacitracin.

3. You should skin test to all drugs that she received that could be a culprit, and certainly to any drug that is planned to be administered. This of course applies only to drugs where appropriate concentrations have been identified.

4. Avoid any agent of which you are uncertain as to whether or not it could have been a culprit.

5. Obtain a pre surgery serum tryptase.

Thank you again for your inquiry and we hope this response is helpful to you.

Ann Allergy Asthma Immunol. 2005 Oct;95(4):389-93.
Intraoperative anaphylaxis to bacitracin during pacemaker change and laser lead extraction.
Freiler JF1, Steel KE, Hagan LL, Rathkopf MM, Roman-Gonzalez J.
Author information
1Department of Allergy/Immunology, Wilford Hall Medical Center, Lackland AFB, Texas 78236, USA.
Abstract
Background: Bacitracin is widely used in operating rooms to soak implants, irrigate compound fractures, and apply to surgical incisions. However, bacitracin is a known sensitizer and causes not only allergic contact dermatitis but also anaphylaxis.
Objective: To describe a 72-year-old woman with anaphylaxis after irrigation and packing of an infected pacemaker pocket with a bacitracin solution.
Methods: Skin prick testing to bacitracin and latex; serum tryptase, serum histamine, serum IgE to latex, and serial cardiac enzyme measurements; blood cultures, transthoracic echocardiograms, and venograms were performed to characterize the reaction.
Results: Six hours after the anaphylactic event, the patient had an elevated serum tryptase level of 49 ng/mL (reference range, 2-10 ng/mL), which normalized the next morning. She had immediate-type skin prick test reactions to full-strength bacitracin ointment (500 U/g) and bacitracin solution (150 U/mL). Serum IgE level to latex was undetectable, and results of skin testing to latex were negative.
Conclusions: To our knowledge, this is the first case report of anaphylaxis to bacitracin during pacemaker surgery. This case illustrates that intraoperative anaphylaxis to bacitracin can be life-threatening.

References:
1. Lieberman P:Anaphylactic reactions during surgical and medical procedures. J Allergy Clin Immunol. 2002 Aug;110(2 Suppl):S64-9. Review.

2. Lieberman P: The use of antihistamines in the prevention and treatment of anaphylaxis and anaphylactoid reactions. J Allergy Clin Immunol. 1990 Oct;86(4 Pt 2):684-6. Review.

3. Guidelines for safe surgery in patients with systemic mastocytosis.
Authors: Chaar CI, et al. Journal: Am Surg. 2009 Jan;75(1):74-80

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology